Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Blacksburg, VA

August 6, 2018Alleghany County, Surry County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2018, 1:24 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 1:24 PM EDT (17:24 UTC)
Expired
Aug 6, 2018, 2:30 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WUUS51 KRNK 061724
SVRRNK
NCC005-171-193-061830-
/O.NEW.KRNK.SV.W.0145.180806T1724Z-180806T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
124 PM EDT MON AUG 6 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Alleghany County in northwestern North Carolina...
  Western Surry County in northwestern North Carolina...
  Northeastern Wilkes County in northwestern North Carolina...

* Until 230 PM EDT

* At 124 PM EDT, a severe thunderstorm was located over Abshers,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mount Airy...
  Elkin...
  Fairview...
  Sparta...
  and Dobson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3627 8072 3627 8073 3628 8073 3628 8074
      3627 8075 3633 8121 3654 8113 3653 8060
      3627 8068 3626 8070
TIME...MOT...LOC 1724Z 251DEG 8KT 3637 8110 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
349 
WWUS51 KRNK 061801
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT MON AUG 6 2018

NCC005-171-193-061830-
/O.CON.KRNK.SV.W.0145.000000T0000Z-180806T1830Z/
Alleghany NC-Surry NC-Wilkes NC-
201 PM EDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR
SOUTHEASTERN ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES
COUNTIES IN NORTHWESTERN NORTH CAROLINA...

At 200 PM EDT, a severe thunderstorm was located over Roaring Gap,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Dobson...
and Traphill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3627 8072 3627 8073 3628 8073 3628 8074
      3627 8075 3633 8121 3643 8117 3654 8098
      3653 8060 3627 8068 3626 8070
TIME...MOT...LOC 1800Z 251DEG 8KT 3640 8100 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
768 
WWUS51 KRNK 061828
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT MON AUG 6 2018

NCC005-171-193-061836-
/O.EXP.KRNK.SV.W.0145.000000T0000Z-180806T1830Z/
Alleghany NC-Surry NC-Wilkes NC-
228 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES
COUNTIES IN NORTHWESTERN NORTH CAROLINA WILL EXPIRE AT 230 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning has been re-issued for 
Northeastern Surry County. The core of the thunderstorm is near the 
Bottom area as of 227 PM, moving to the east.

LAT...LON 3627 8072 3627 8073 3628 8073 3628 8074
      3627 8075 3633 8121 3643 8117 3654 8098
      3653 8060 3627 8068 3626 8070
TIME...MOT...LOC 1826Z 251DEG 8KT 3641 8095 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:17 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 6, 10:17 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1017 AM EDT Mon Aug 6 2018

.SYNOPSIS...
High pressure was centered over the southeastern United States
providing typical summer weather conditions with a daily threat
for mainly afternoon and evening thunderstorms and near
seasonal temperatures. A weak cold front will approach from the
west by midweek bringing a better chances for organized showers
and storms for Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Monday...

Issued an update to the forecast as fog has almost dissipated
across the Greenbrier and southern Shenandoah Valleys this
morning. We also lower PoPs through the morning as skies have
become mostly sunny with little to no cumulus formation. PoPs
increase around noon for the Bluefield and Mountain Empire area
and around 1 PM for the NC High County as a cluster of storms,
currently in eastern KY, track towards this area. Isolated
storms are expected across the rest of the mountains later this
afternoon.

As of 400 AM EDT Monday...

River valley fog formation occurred this morning in the
Greenbrier, upper James, and New River Valleys. This fog will
disperse by 0900 once daytime heating begins.

Weak ridging aloft will keep steering flow weak today. The
center of the surface high was over GA/AL with light westerly
flow around the northern periphery. Moisture increasing from the
TN valley will be advected into the west side of the
Appalachians today providing for more cloud elements as compared
to yesterday. This increasing moisture will bubble into
scattered deep convection this afternoon with highest pops along
and west of I-77. Westerly steering winds will allow any
activity that develops to move east reaching the foothills and
piedmont this evening, although less confident of coverage and
leading to lower probabilities there.

Temperatures today are forecast to be a degree warmer than
yesterday. It was +19 deg C at 850MB yest evening, and forecast
around +20 deg C today. This should yield surface highs in the
lower 90s east of the Blue Ridge and 80s in the mountains.

Loss of diurnal heating will bring demise to daytime boundary
layer driven deep convection with temperatures tonight settling
back to around 70. May begin to see flickers of so called heat
lightning (from distant thunderstorms) as an upper trof allows
for nocturnal thunderstorms across the Ohio Valley.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 345 AM EDT Monday...

Mainly zonal upper flow expected to prevail as a series of weak
short wave trofs move from west to east through the Blacksburg
forecast area Tuesday through Wednesday night. Timing of each wave
is somewhat problematic since features will be compounded by daily
upstream convective activity over portions of the MS and TN valleys
and associated introduction of new mesoscale vorticity centers and
associated weak forcing.

Result in Blacksburg area of concern will be a continuation of
diurnally driven scattered showers/thunderstorms maximized during
the afternoon and evening hours - especially over the western
mountains where local upsloping and differential heating will
support slightly enhanced upward vertical motion fields.

Slight uptick in convective potential expected by Wednesday
afternoon into Wednesday night when a more defined short wave trof
expected to move east through the area - providing better dynamic
forcing than the preceding day (Tuesday).  Forecast soundings do not
indicate sufficient instability or shear to support anything other
than an isolated severe weather threat on Tuesday; however, slowly
increasing low level winds in advance of the approaching wave may
support a scattered severe weather threat for mainly damaging
straight-line winds Wednesday afternoon/evening, especially
along/north of Highway 460, where the better low level shear
forecast to reside.

Passage of short wave trof Wednesday night and perhaps a period of
weak subsidence and increasing capping inversion may limit amount of
any additional convective activity on Thursday, but timing
uncertainties this far out, and the hint of yet another upstream
wave trying to encroach on at least the extreme western portion of
the forecast area by late in the day warrants maintaining at least a
low threat area wide.

Little change in airmass expected throughout the entire short term
period.  Daytime highs expected to remain generally in the 70s
across the highest elevations to lower 90s across the Piedmont -
with 60s in the mountains to around/near 70 east at night.

Forecast confidence is high for temperature ranges through the
forecast period, and moderate for timing and extent of daily
convective activity.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 215 PM EDT Sunday...

For the weekend, models bring an upper level trough and a cold
front over the area Saturday. This trough is expected to become
a closed low by Sunday. The GFS has this low over the Ohio
Valley, whereas the ECM centers it over the Midwest. The ECM
solution is the wettest, tapping into Gulf moisture, allowing
for several days of rain going into early next week (mid
August). The GFS has rain as well, but not continuous, as dry
air gets wrap into the low over time.

Temperatures will be near normal Friday, then a few degrees
cooler than normal over the weekend. Overnight lows will remain
muggy and in the 60s.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 800 AM EDT Monday...

Generally VFR through the 24 hour TAF period, with the following
two exceptions...

Daytime heating and cloud buildups over the mountains will
result in widely scattered shra/tsra from 18Z/2PM-00Z/8PM.

Development of mountain/river valley fog between 06Z/2AM-
daybreak along the rivers with high probability of LIFR at KLWB
and Tempo LIFR at KBCB. Elsewhere fog expected to be patchy
ground fog.

Winds through the period generally light and variable except for
outflow near shra/tsra.

Extended...

Summer pattern will feature mainly VFR. Any sub-VFR will be
associated with scattered mainly afternoon and evening shra/tsra
and development of early morning fog/stratus in the mountain
valleys...all of which are temporary.

Best coverage of storms will occur mid-week (Wednesday)
associated with an upper level trof and weak surface cold front.
The fog/stratus should be limited to pre-dawn hours and
confined mainly to the mountain river valleys with impacts to
KBCB/KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...WERT
LONG TERM...RCS
AVIATION...PM
Hazardous weather outlook, Aug 6, 4:39 AM EDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
439 AM EDT Mon Aug 6 2018

VAZ007-010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>044-
507-508-070845-
Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
439 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A weather disturbance is expected to move east through the area on
Wednesday. Scattered showers and thunderstorms are expected to
develop in advance of this system. Some of the strongest storms may
produce locally damaging winds. The greatest potential for severe
weather on Wednesday will be during the afternoon and evening hours,
mainly along and north of Highway 460.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ009-015-070845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Grayson-
439 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Wert

In the hours before

Special weather statement, Aug 6, 1:12 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
112 PM EDT MON AUG 6 2018

NCZ002-VAZ015-016-061745-
Alleghany-Grayson-Carroll-
112 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
SOUTHWESTERN CARROLL AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX...

Until 145 PM EDT.

At 111 PM EDT, a strong thunderstorm was located near Elk Creek,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Independence...
Fries...
Ennice...
and Bridle Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3664 8131 3675 8129 3675 8086 3645 8098
TIME...MOT...LOC 1711Z 282DEG 12KT 3667 8117

JR
Special weather statement, Aug 6, 1:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
117 PM EDT MON AUG 6 2018

NCZ002-003-019-061815-
Surry-Wilkes-Alleghany-
117 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...

Until 215 PM EDT.

At 117 PM EDT, a strong thunderstorm was located over Stone Mountain
State Park, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elkin...
Fairview...
Sparta...
Dobson...
and Traphill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3629 8125 3655 8114 3645 8098 3651 8096
      3646 8061 3626 8068 3627 8073 3628 8074
      3626 8075 3627 8078 3626 8078 3625 8080
      3625 8084
TIME...MOT...LOC 1717Z 256DEG 12KT 3637 8107

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:30 PM EDTAreal Flood AdvisoryRNKSurry64 min
Aug 5, 10:18 PM EDTSpecial Weather StatementRNKCaldwell27 min
Aug 6, 1:17 PM EDTSpecial Weather StatementRNKAlleghany, Surry58 min
Aug 6, 1:31 PM EDTSpecial Weather StatementRNKCaldwell29 min
Aug 6, 2:10 PM EDTSpecial Weather StatementRNKWilkes50 min
Aug 6, 2:26 PM EDTSevere Thunderstorm WarningRNKSurry49 min
Aug 6, 2:42 PM EDTAreal Flood AdvisoryRNKSurry67 min
Aug 6, 2:52 PM EDTSpecial Weather StatementRNKAshe53 min
Aug 6, 3:02 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin41 min
Aug 6, 3:11 PM EDTSpecial Weather StatementRNKWatauga49 min
Aug 6, 3:15 PM EDTAreal Flood AdvisoryRNKWatauga2 hr
Aug 6, 4:06 PM EDTSpecial Weather StatementRNKStokes39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.